PMRGCAuk
6,910 members10,893 posts

Ongoing problems trying to taper

Hi Everyone,

About a month ago I posted about problem reducing from 11mg to 10mg unsuccessfully, the advice from the forum was to go back to 11mg for a few days and then 10.5mg. I did this but the pain was no better. I went to GP and he agreed with me that I should go 15mg for two weeks and then he said to go to 12.5mg. The pain was slightly improved on 15mg but shoulders still very painful along with headaches and severe tiredness. I am meant to go to the 12.5mg on Tuesday but decided on Friday to go up to 17.5mg and what a difference this has made. Minimal pain in shoulders etc but still slight headache and fatigue. I am thinking of going back to GP tomorrow (if I phone at 8am I can get a same day appointment) but I don't think he will be too pleased at me increasing as he is keen to get me on lower doses. It seems I am increasing instead of decreasing. What are the comments of you good people?

Pat

15 Replies
oldestnewest

Do I get the impression you had pain BEFORE trying to go from 11 to 10mg?

He probably won't be impressed at you having gone to a higher dose - but he has to be realistic. If the dose you were on wasn't enough to manage the inflammation it was pointless staying there. But I would suggest you persuade him to let you reduce from where you are at a slower rate - but ONLY after you are stable with both symptoms and blood markers if they apply. At a guess you started to reduce too soon and then compounded the sin by trying to force the reduction.

Do emphasise the headache - do you have any other signs of GCA? I assume that wasn't your original diagnosis?

2 likes
Reply

Thanks for your quick reply, PMRpro. Yes I did have some pain in shoulders at 11mg but no headache or tiredness. My diagnosis last Apr/May was PMR and suspected GCA and started at 40mg Pred. The best I have felt was when I was on 20mg but doctor said I was showing symptoms of Cushings Syndrome and should try to get down to lower doses or maybe take Methotrexate which I don't want to take.

No, I don't seem to have any other signs of GCA but will mention headaches when I go tomorrow.

Pat

1 like
Reply

Hi Pat,

The Rheumy ( on the one time I saw him) told me I “looked Cushing’s”, but he didn’t tell me to reduce any quicker, and didn’t seem particularly concerned - maybe that was just him!

But looking it and having it are not necessarily the same, and if you need 20mg of Pred at the moment, then that’s what you need. As PMRpro says, no point whatsoever in trying to reduce when your symptoms are not under control...just ends up in more Pred rather than less!

Incidentally, I might have “looked Cushing’s”, but I didn’t have it.....not then or now!

Good luck.

2 likes
Reply

Hi DL, I have been to doc this morning and written outcome in post to PMRpro and hope you see it as well. Thanks for your input.

Pat

1 like
Reply

Oh for goodness sake - of COURSE you showed signs of "Cushings syndrome", you were taking oral pred which meant you had an excess of corticosteroid. But they knew why! It would have gone as your pred dose lowered. And some of the signs of it can be managed when you know how: low carb and low salt diet help greatly with weight problems and fluid retention. That also helps avoid the risk of steroid induced diabetes. The rest settles down eventually.

On the basis of the medical literature I have read, the side effects of pred don't really seem to me to be significantly worse than the short time most people need to be on pred. I have no doubt many doctors disagree with me but hey ho!

3 likes
Reply

I've been to GP this morning and she agreed that if I feel I need it, go up to 20mg for a couple of weeks and then start to taper again. As I am feeling much better today, I am going to stay at 17.5mg for another few days and see how it goes, maybe the 17.5mg will be enough. I said about the headaches and she didn't seem too concerned and said to go back to her if they don't settle down or get worse. My blood test two weeks ago was within the normal range. They check plasma viscosity and apart from the very beginning, my levels have been okay even when I am struggling to reduce.

She said to make an appointment to see my own GP in a month which I have done so we'll see how it goes. Will let you know.

Pat

Reply

I do wish medics would learn that "within normal range" is a rather meaningless statement. I had a blood test done last week and for the first time ever my ESR was raised to 34. That was still in "normal range" but it was VERY raised for me, my normal is 4! The normal range is the range of levels found in a large population of supposedly healthy people, tens of thousands, not a few dozen. It is meaningless in terms of YOUR personal normal level.

To be fair though - plasma viscosity is slightly less general! Often though the levels don't change in patients once they are on pred - there isn't enough inflammation present for the proteins that cause the changes to be produced by the liver. Symptoms are always trumps.

1 like
Reply

I was aware of Cushings being caused by the Pred and surprised that doc was concerned. I have been trying to do a low carb, low salt diet and have actually lost 9lbs in four weeks. I'll let you know how I get on at doc's.

2 likes
Reply

Impressive!!!! Well done!

Reply

Speak with your rheumatologist as your body is guiding you. Your GP probably knows very little about your illness!!!

Reply

I have found that my GP knows as much as the rheumatologist but all they go on about is getting off the Steriods, which is all very well but, as you say, the body tells us a different story. I am feeling much better on the 17.5mg so I'll stay at that for a couple of weeks and see how it goes. Thanks for taking the time to reply. Are you in USA? I am in Dundee in Scotland.

Regards

Pat

1 like
Reply

I assume you have made contact with the Dundee group?

Reply

No I am in Margate, Kent

Reply

The reply was to Pat.

Reply

Not yet but I did look it up and maybe get to their next meeting.

Reply

You may also like...